Colorado, 2020

Drought in Colorado, June 1 to 30, 2020

June 1 to 30, 2020 · NWS GJT · 10 events in 10 counties and zones

Temperatures were above normal and precipitation was below normal across much of Colorado during the month of June. As a result, drought conditions in southwest Colorado either persisted or worsened.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Temperatures were above normal and precipitation was below normal across much of Colorado during the month of June. As a result, drought conditions in southwest Colorado either persisted or worsened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 31, 10:34 PM MST, 1 hour 26 minutes earlier.

Area forecast discussion, May 31, 10:34 PM MST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1134 PM MDT Sun May 31 2020

.UPDATE...
Issued at 758 PM MDT Sun May 31 2020

Red Flag Warning (UTZ490) was expired at 8PM due to a decrease in
winds and increasing RHs...to below critical fire weather
criteria.

&&

.SHORT TERM...(Tonight through Monday night)
Issued at 228 PM MDT Sun May 31 2020

Southwest flow continues this afternoon with scattered showers
and thunderstorms developing in a fairly moist low-level
environment with additional dynamical lift provided by an
associated jet aloft. These showers and thunderstorms will
continue into the evening hours before dissipating overnight. The
main impact will be gusty outflow winds, lightning, and brief
heavy rain with these fast-moving storms. As a shortwave moves
east into Montana on Monday the focus of the convection will shift
slightly south over the forecast area. Expect isolated-scattered
showers and thunderstorms to fire by late morning with the best
focus along the Continental Divide and southern sections of the
forecast area before diminishing during the evening hours.
Localized fire weather conditions are also possible in
northeastern Utah and northwestern Colorado due to dry and breezy
conditions as detailed in the fire weather section below.

.LONG TERM...(Tuesday through Sunday)
Issued at 228 PM MDT Sun May 31 2020

Zonal flow will remain over the northern states with a closed low
off of the southern California coast by Tuesday morning. A ridge of
high pressure will dominate the weather pattern over our forecast
area through most of the work week. Moisture will undercut the ridge
on Tuesday with a chance of late-day showers and thunderstorms
across the south and along the Continental Divide. Otherwise, expect
dry and seasonably warm conditions on Tuesday. Drier air will move
across the area on Wednesday and Thursday with a slight chance of
late-day storms possible over the higher terrain. Model-model
consistency is low after Wednesday with the track and evolution of
the ejecting closed low across the Great Basin. We will take a
consensus approach with an increased chance of shower and
thunderstorm activity Friday into early Saturday. A broad trough
will move over the western states by the weekend bringing drier and
an increasing southwest flow over the region with possible fire
weather concerns returning across the region. Temperatures will be
seasonably warm through the period with more normal temperatures
returning by the weekend. &&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1051 AM MDT Sun May 31 2020

VFR conditions will dominate the forecast over the next 24 hours
with afternoon showers and thunderstorms once again forming in the
heat of the day. Winds over 25 mph will be likely at KCNY as the
general gradient will be tightening. Strong wind gusts will be
possible with any showers or storms as well as brief MVFR conditons.
This activity could linger overnight especially at KDRO, KTEX and
KGUC.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1131 PM MDT Sun May 31 2020

A little more quiet than this time last night but there are still
isolated showers that will be possible overnight. For the most
part VFR conditions will prevail overnight though KTEX may see a
passing shower and ILS conditions. Another round of showers and
storms develop by early afternoon impacting mainly the southern
TAF sites.

&&

.FIRE WEATHER...
Issued at 758 PM MDT Sun May 31 2020

Unstable conditions due to moist atmospheric conditions have led
to another round of afternoon and evening showers and
thunderstorms. Moisture will be better focused across the south
on Monday with drier conditions across the north. This may lead to
localized critical conditions across portions of zone 200 in
Colorado and 487 in eastern Utah due to low relative humidity and
breezy conditions. A pattern of late-day showers and storms will
continue through most of the work week before a system lifts
through the Intermountain West and brings a better chance of
showers and storms Friday into early Saturday...with wetting
rainfall a good possibility. Southwest flow is expected to
increase ahead of a storm system over the western US and bring
gusty southwest winds and heightened fire weather concerns for the
region next weekend into early next week. Temperatures remain
above normal.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

UPDATE...SS
SHORT TERM...MPM
LONG TERM...MPM
AVIATION...TGJT
FIRE WEATHER...TGJT
Hazardous weather outlook, May 31, 2:59 AM MST, 21 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
359 AM MDT Sun May 31 2020

COZ001>014-017>023-UTZ022>025-027>029-011000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
359 AM MDT Sun May 31 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Thunderstorm development with lightning and gusty outflow winds
will be threats with storm that develop this afternoon and
evening. A few isolated thunderstorms may survive into the early
morning hours on Monday. Critical fire weather conditions will be
found over east-central Utah where gusty winds and low humidity
will be found this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm activity will occur over much of the southern and
central Colorado terrain each afternoon early next week. Storm
coverage looks to become more widespread from mid week onwards.
Warming temperatures will continue to eat at the snowpack and
flows will be increasing. Flows on the Green and Colorado will
also be increased due to reservoir releases. However at this time
no flooding is forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.

In the hours before

Special weather statement, May 31, 6:14 PM MST, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
714 PM MDT Sun May 31 2020

COZ019>021-010145-
Southwest San Juan Mountains CO-
Paradox Valley/Lower Dolores River CO-
Four Corners/Upper Dolores River CO-
714 PM MDT Sun May 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DOLORES...WEST
CENTRAL SAN MIGUEL AND NORTHEASTERN MONTEZUMA COUNTIES UNTIL 745 PM
MDT...

At 713 PM MDT, Doppler radar was tracking showers and storms along a
line extending from near Dove Creek to near Cortez. Movement was
northeast at 35 mph.

Winds in excess of 45 mph will be possible with these showers.

Locations impacted include...
Cortez, Mancos, Dolores, Dove Creek, Cahone, Lebanon, Stoner, Lewis,
Arriola and Yellow Jacket.

This includes the following highways...
 U.S. Highway 491 in Colorado between mile markers 28 and 66.
 U.S. Highway 160 in Colorado between mile markers 39 and 58.
 Colorado 141 between mile markers 1 and 4.
 Colorado 145 between mile markers 1 and 32.

LAT...LON 3802 10872 3744 10805 3726 10848 3775 10904
TIME...MOT...LOC 0113Z 238DEG 24KT 3774 10896 3735 10849

Stearns

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, San Juan River Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
San Juan River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

The extreme (D3) drought persisted across the entirety of the forecast zone through the end of June.

Drought, Southwestern San Juan Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Drought Monitor
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

The extreme (D3) drought persisted across the eastern and central portions of the zone through the end of June and expanded westward slightly.

Drought, Northwestern San Juan Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted across the far southern portion of the zone through the end of June and expanded to include the western portion of the zone.

Drought, Animas River Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

The extreme (D3) drought conditions persisted across the eastern portion of the zone and expanded to encompass the entirety of the zone by the end of the month.

Drought, Four Corners / Upper Dolores River Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Severe (D2) drought conditions worsened to the extreme (D3) category in mid June across the eastern portion of the zone.

Drought, Central Gunnison and Uncompahgre River Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
Drought Monitor
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Severe (D2) drought conditions worsened to the extreme (D3) category in mid June across the majority of the zone.

Drought, Uncompahgre Plateau and Dallas Divide

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Drought Monitor
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

The moderate (D1) drought across the western portion of the zone worsened to the severe (D2) category while the D2 drought continued over the eastern portion of the zone. By mid June, the far eastern portion of the zone worsened to the extreme (D3) category.

Drought, Grand and Battlement Mesas

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Drought Monitor
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

The moderate (D1) drought across the northern portion of the zone worsened to the severe (D2) category while the D2 drought continued over the central and southern portions of the zone. By mid June, the far southern portion of the zone worsened to the extreme (D3) category.

Drought, Paradox Valley / Lower Dolores River Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
Drought Monitor
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

The moderate (D1) drought across the western and central portions of the zone worsened to the severe (D2) category while the D2 drought over the far eastern portion of the zone worsened to the extreme (D3) category by the end of the month.

Drought, Upper Gunnison River Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Drought Monitor
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

The severe (D2) drought continued over the entirety of the zone through the month and worsened to the extreme (D3) category across the far western portion of the zone by the end of June.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890850, 890851, 890852, 890853, 890854, 890855, 890856, 890857, 891016, 891017.